Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Marquette, MI

May 7, 2009Alger County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 7, 2009, 3:17 PM EDT for Alger County, Schoolcraft County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2009, 3:17 PM EDT (19:17 UTC)
Expired
May 7, 2009, 4:00 PM EDT
In force
43 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon

Counties Alger County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 96 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:45 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 7, 1:45 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
145 PM EDT THU MAY 7 2009

UDPATED FOR 18Z AVIATION DISCUSSION

.UPDATE...
WV IMAGERY INDICATED A MID/UPPER LEVEL TROUGH FROM SRN MANITOBA INTO
NEN MN. A WEAK SHORTWAVE FROM CNTRL UPPER MI TO LAKE MI HELPED
SUPPORT -SHRA THAT WERE EXITING THE ERN UP. UPSTREAM...A STRONGER
SHRTWV WAS MOVING FROM ERN SD INTO SRN MN WHILE ONLY A WEAKER
SHRTWV WAS MOVING THROUGH NE MN.

WITH SFC HEATING PUSHING TEMPS TO AROUND 70F...FCST SOUNDINGS (MIXED
DEWPOINT VALUES IN THE MID 40S) GIVE MLCAPE VALUES INTO THE 500-800
J/KG RANGE OVER THE CNTRL AND ERN CWA...AIDED BY 700-500 MB LAPSE
RATES AOA 7 C/KM. HOWEVER...GIVEN THE VERY DRY 950-700 MB PROFILE
FROM THE 12Z KMPX/KINL SOUNDINGS...ADDITIONAL DRY ADVECTION AND
MIXING BY LATER IN THE AFTERNOON WOULD BE ENOUGH TO RESTRICT ANY
CONVECTION.

SO...FCST STILL KEEPS SLIGHT CHANCE POPS GOING FOR MAINLY ISOLD
SHRA/TSRA IF THEY DEVELOP. WITH A FREEZING LEVEL NEAR 8500 FT...SOME
SMALL HAIL WOULD BE POSSIBLE FROM ANY TSTMS THAT DEVELOP.

.DISCUSSION...

RADAR ESTIMATED 2.5 TO JUST OVER 3 INCHES OF RAIN HAS FALLEN FROM
JUST NORTH OF WALLACE TO JUST SOUTH OF GOURLEY IN SOUTHERN MENOMINEE
COUNTY.  OF COURSE THIS IS IN A DATA VOID AREA...WITH THE NEAREST
RAIN GAUGES BEING IN MENOMINEE OR LA BRANCHE...WHICH SHOWED SLIGHTLY
OVER AN INCH AND LESS THAN A TENTH OF AN INCH RESPECTIVELY.  THESE
VALUES DID LINE UP PRETTY WELL WITH RADAR ESTIMATES...GIVING
CREDENCE TO THE HIGHER AMOUNTS.  6HR FFG WAS AROUND 3.25 INCHES FOR
THIS AREA...WHICH HAS NOT BEEN AS MUCH OF A CONCERN GIVEN SEVERAL
DRY PERIODS IN BETWEEN STEADY RAIN SHOWERS.

SEVERAL SMALL WAVES CONTINUE TO PLAGUE THE UPPER GREAT LAKES THROUGH
SATURDAY NIGHT/SUNDAY MORNING.  UP UNTIL THIS POINT...PRECIPITATION
WILL REMAIN FEASIBLE...WITH THE EXACT WHERE AND WHEN BEING TOUGH TO
FORECAST...NOT TO MENTION THE RETURN OF THE WINTER WEATHER FRIDAY
NIGHT INTO SATURDAY MORNING.

INITIALLY THIS MORNING...ZONAL FLOW STILL DOMINATED MUCH OF THE
CONTINENTAL UNTIED STATES...SOUTH OF A LINE FROM WASHINGTON STATE
THROUGH MICHIGAN.  TO THE NORTH OF THIS LINE...THERE WERE 3 MAIN
TROUGHS OF NOTE IN THE 500MB FLOW.  THE FIRST WAS LOCATED OVER
SOUTHERN MANITOBA...THE SECOND ACROSS CENTRAL SASKATCHEWAN...AND THE
THIRD JUST MOVING ONSHORE OF NORTHWESTERN WASHINGTON.  SEVERAL
SMALLER DISTURBANCES WERE ROTATING AROUND EACH.

TODAY...
THE FIRST OF THESE 500MB FEATURES HAD THE STRONGEST SURFACE
REFLECTION...WITH A 997MB LOW OVER SOUTHEASTERN MANITOBA AT 06Z.
ITS COLD FRONT HAS MOVED ACROSS THE FAR WESTERN CWA...WITH LIGHT
PRECIPITATION...AND A FEW WIND GUSTS OF 20 TO 38MPH.  EXPECT THIS
FRONT TO SPLIT THE CWA INTO WEST AND EAST HALVES BY 12Z...AND BE
JUST TO OUR EAST BY 18Z...WITH THE SURFACE LOW ITSELF STRETCHING OUT
OVER SOUTHERN ONTARIO. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON.  ANY THUNDERSTORMS THAT DO DEVELOP WILL
LIKELY BE OF THE PULSE VARIETY...WITH A FREEZING LEVEL OF JUST OVER
8KFT AND SOME DRY AIR INTRUSION IN THE MID LEVELS.

TONIGHT...
A SECONDARY COLD FRONT SHOULD SLIP IN FROM THE NORTHWEST
TONIGHT...AS THE SURFACE LOW BEGINS TO PULL SLIGHTLY NORTHEASTWARD
INTO EASTERN ONTARIO TO THE SOUTHERN TIP OF JAMES BAY BY 12Z FRIDAY.
ANY CONVECTION SHOULD END BEFORE MIDNIGHT...WITH THE LOSS OF DAYTIME
HEATING.

FRIDAY...
BEHIND THE SECONDARY COLD FRONT...A ELONGATED SURFACE TROUGH OVER
LAKE SUPERIOR FRIDAY MORNING SHOULD BE ALLOWED TO SLIP INTO CENTRAL
WISCONSIN AND LOWER MICHIGAN.  EXPECT HIGH TEMPERATURES TO BE ABOUT
10 DEGREES COOLER THAN THOSE EXPERIENCED TODAY.

FRIDAY NIGHT...
WITH A BOOST FROM THE SOUTHERN STREAM...AN ADDITIONAL
SURFACE LOW IS FIGURED TO DEVELOP NEAR THE SOUTHERN TIP OF LAKE
MICHIGAN FRIDAY NIGHT.  THE 06Z RUNS HAVE PUSHED THIS FEATURE
SLIGHTLY FARTHER NORTH...WHICH WOULD BRING MODERATE RAIN TO THE CWA.
 THE GFS...WITH IS MORE NORTHWEST TRACKING THE LOW TO ST IGNACE BY
18Z SATURDAY...INDICATES AROUND AN INCH OF RAIN CENTRAL BY 12Z
SATURDAY. THE CONSENSUS IS TO KEEP PRECIPITATION AND THE LOW FARTHER
TO THE SE.  WILL BE INTERESTING TO SEE IF FUTURE RUNS KEEP GOING
WITH THIS FARTHER NW TREND.

SATURDAY AFTERNOON AND SUNDAY...
THE SURFACE LOW SHOULD MOVE THROUGH THE LOWER GREAT LAKES...AND INTO
THE NEW ENGLAND STATES...WITH AN ELONGATED TROUGH OF LOW PRESSURE
POISED TO SET UP ACROSS UPPER MICHIGAN SATURDAY AFTERNOON THROUGH
SUNDAY MORNING.  HIGH PRESSURE OVER THE SOUTH CENTRAL CANADA AND THE
NORTHERN PLAINS OF THE UNITED STATES SATURDAY NIGHT SHOULD SHIFT
OVER THE UPPER GREAT LAKES REGION BY 00Z MONDAY.  THE GFS LOOKED TO
BE OUT OF BOUNDS...IN PARTICULAR WITH ITS HIGH PRECIPITATION
ESTIMATES.  STILL...MODELS DID AGREE THAT WE NEEDED MORE CLOUDS THAN
OUR ONGOING FORECAST...PARTICULARLY EAST AS THE SFC TROUGH EXITS.

850MB TEMPERATURES SHOULD FALL INTO THE -2 TO -4C RANGE FOR WESTERN
AND CENTRAL UPPER MICHIGAN BY SATURDAY AFTERNOON ON THE LATEST 06Z
RUNS...QUITE A BIT SLOW TO BRING THE COLDER AIR IN.  DEPENDING ON
HOW STRONG THE LOW IS AND HOW CLOSE ITS ABLE TO GET TO UPPER
MICHIGAN...MORE RAIN OR SNOW WILL BE POSSIBLE.  FEW CHANGES WERE
MADE PAST SATURDAY NIGHT.  AT THIS POINT IT WILL BE A RACE TO GET
THE COLD AIR IN TIME BEFORE THE AVAILABLE MOISTURE EXITS.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

EXPECT VFR CONDITIONS AT BOTH TAF SITES THROUGH TONIGHT.
ISOLD SHOWERS ARE EXPECTED VCNTY KSAW UNTIL DAYTIME HEATIN SUBSIDES.
WEST WINDS COULD GUST NEAR 25 KTS IN THE AFTERNOON AT KCMX UNDER
FAVORABLE WRLY FLOW AND DIURNAL MIXING OF STRONGER WINDS ALOFT TO
THE SFC. MVFR CIGS ARE POSSIBLE FRIDAY AS COLD AIR MOVING IN
LEADS TO THE FORMATION OF A SC DECK.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

LOW PRESSURE OVER SOUTHERN MANITOBA WILL SHIFT EAST ACROSS NORTHERN
LAKE SUPERIOR THIS EVENING AND THEN LIFT INTO QUEBEC ON FRIDAY. A
LOW PRESSURE TROUGH EXTENDING FROM THIS LOW WILL LINGER OVER THE
GREAT LAKES THROUGH SATURDAY. BY SUNDAY...HIGH PRESSURE WILL BUILD
IN OVER THE GREAT LAKES FROM THE WEST AND REMAIN THROUGH MONDAY.
WINDS WILL REMAIN 25 KNOTS OR LESS THROUGH THE FCST PD.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...KF
AVIATION...JV
MARINE...JV
Hazardous weather outlook, May 7, 5:21 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
521 AM EDT THU MAY 7 2009

MIZ001>005-009>012-084-081200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
521 AM EDT THU MAY 7 2009 /421 AM CDT THU MAY 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-013-014-085-081200-
ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
521 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-081200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
521 AM EDT THU MAY 7 2009 /421 AM CDT THU MAY 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON NEAR THE SOUTHEASTERN
SHORE OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-081200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
521 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, May 7, 2:55 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
255 PM EDT THU MAY 7 2009

MIZ006-085-072000-
ALGER-NORTHERN SCHOOLCRAFT-
255 PM EDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR ALGER AND SCHOOLCRAFT COUNTIES UNTIL
400 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR AU TRAIN...OR ALONG A LINE EXTENDING FROM
12 MILES NORTHWEST OF MUNISING TO 13 MILES WEST OF MUNISING.  THESE
STORMS WERE MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EBEN JUNCTION...
  AU TRAIN...
  FOREST LAKE...
  CHRISTMAS...
  MUNISING...
  WETMORE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.